Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Coherent extensions and relational algebras


Author: Marta C. Bunge
Journal: Trans. Amer. Math. Soc. 197 (1974), 355-390
MSC: Primary 18A40
DOI: https://doi.org/10.1090/S0002-9947-1974-0344305-0
MathSciNet review: 0344305
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The notion of a lax adjoint to a 2-functor is introduced and some aspects of it are investigated, such as an equivalent definition and a corresponding theory of monads. This notion is weaker than the notion of a 2-adjoint (Gray) and may be obtained from the latter by weakening that of 2functor and replacing the adjointness equations by adding 2-cells satisfying coherence conditions. Lax monads are induced by and resolve into lax adjoint pairs, the latter via 2-categories of lax algebras. Lax algebras generalize the relational algebras of Barr in the sense that a relational algebra for a monad in Sets is precisely a lax algebra for the lax monad induced in Rel. Similar considerations allow us to recover the T-categories of Burroni as well. These are all examples of lax adjoints of the ``normalized'' sort and the universal property they satisfy can be expressed by the requirement that certain generalized Kan extensions exist and are coherent. The most important example of relational algebras, i.e., topological spaces, is analysed in this new light also with the purpose of providing a simple illustration of our somewhat involved constructions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 18A40

Retrieve articles in all journals with MSC: 18A40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0344305-0
Keywords: 2-category, lax functor, lax adjoint, lax monad, relational algebra, Kan extension, lifting, topological spaces
Article copyright: © Copyright 1974 American Mathematical Society